Alert archive / New Mexico / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 216, NWS Albuquerque, NM

September 4, 2014Colfax County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 4, 2014, 2:16 PM MDT for Colfax County, New Mexico. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 2014, 2:16 PM MDT (20:16 UTC)
Expired
Sep 4, 2014, 2:32 PM MDT
In force
16 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

County Colfax County, NM

The radar

The Pueblo radar (KPUX), 210 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.3 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2014-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2014-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
2487 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 11:59 AM MDT, 2 hours 17 minutes earlier.

Area forecast discussion, Sep 4, 11:59 AM MDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1159 AM MDT THU SEP 4 2014

.AVIATION...
18Z TAF CYCLE
LOW CLOUDS OVER EASTERN PLAINS HAVE NEARLY DISSIPATED THOUGH
MOISTURE IS INCREASING ALL AREAS. SHOWERS AND THUNDERSTORMS TO
DEVELOP OVER THE WEST AS WELL AS THE NORTH AND SOUTH CENTRAL HIGH
TERRAIN THIS AFTERNOON AND INCREASE IN COVERAGE THIS EVENING. A
BAND OF SHOWERS AND THUNDERSTORMS EXTENDING FROM SOUTH CENTRAL
ZONES TO THE NORTHEAST PLAINS IS EXPECTED TO PERSIST DURING THE
OVERNIGHT HOURS. THUS MVFR CIGS ARE POSSIBLE CENTRAL AND EASTERN
ZONES AND MOST LIKELY SOUTH CENTRAL HIGH TERRAIN AND ADJACENT
EASTERN HIGHLANDS. A BACK DOOR FRONT WILL MOVE INTO THE NORTHEAST
PLAINS EARLY TO MID FRIDAY PROVIDING A FOCUS FOR PRECIPITATION
ACROSS THE EAST ON FRIDAY.

05

&&

.PREV DISCUSSION...334 AM MDT THU SEP 4 2014...
.SYNOPSIS...
MONSOON RAINS HAVE BEEN ABSENT FOR THE PAST WEEK WHILE A DOMINANT
RIDGE OF HIGH PRESSURE SUPPLIED WELL ABOVE NORMAL TEMPERATURES AND
DRY CONDITIONS. THIS IS ABOUT TO CHANGE IN A HURRY AS MONSOON
MOISTURE RETURNS WITH A VENGEANCE AND BRINGS SIGNIFICANT RAINFALL
BACK TO MUCH OF THE AREA. RAIN CHANCES WILL RAMP UP TODAY INTO
TONIGHT...THEN CONTINUE ELEVATED THROUGH AT LEAST SATURDAY NIGHT.
FLOODING POTENTIAL WILL BE ON THE UPTREND AS WELL...ESPECIALLY
ACROSS THE EASTERN PLAINS...SOUTH CENTRAL MOUNTAINS AND AREA BURN
SCARS. HIGH TEMPERATURES WILL TREND DOWN THANKS TO RAIN-COOLING
AND A BACKDOOR FRONT...FORECAST TO PUSH SOUTH AND WEST ACROSS THE
AREA FRIDAY INTO SATURDAY. RAIN CHANCES WILL CONTINUE INTO EARLY
NEXT WEEK...BUT WITH A BIT OF A BREAK TUESDAY INTO WEDNESDAY AS
TEMPERATURES RETURN BACK TO NEAR NORMAL.

&&

.DISCUSSION...
FORECAST TRENDS ARE FOR HIGHER POPS/QPF COMPARED TO PREVIOUS
FORECAST CYCLES WITH THE POTENTIAL FOR A FLOOD EVENT TO DEVELOP
OVER THE NEXT 24-72 HOURS. NAILING-DOWN THE HIGHEST THREAT AREAS
AND TIMING IS CHALLENGING...WITH NOTABLE DIFFERENCES IN THE 00Z
MODEL SOLUTIONS AND RESULTING MOS. THAT SAID...MODELS ARE TRENDING
TOWARD THE EASTERN PLAINS AND SOUTH CENTRAL MOUNTAINS AS THE
GREATEST THREAT AREAS (OUTSIDE OF THE USUAL BURN SCAR CONCERNS)
FROM THURSDAY NIGHT THROUGH SATURDAY NIGHT. PWATS ARE FORECAST TO
BE ABOVE NORMAL ACROSS MUCH OF THE AREA BY TONIGHT...THEN INCREASE
TO OVER 2 STANDARD DEVIATIONS ABOVE NORMAL ACROSS THE EASTERN
PLAINS AND SOUTH CENTRAL AREAS BY FRIDAY EVENING PER THE 00Z GEFS
MEAN. THESE LARGELY ANOMALOUS PWAT VALUES ARE AT LEAST PARTIALLY
DUE TO TROPICAL MOISTURE ASSOCIATED WITH THE REMNANTS OF DOLLY
ACROSS NE MEXICO. AT SOME POINT LATER TODAY OR TONIGHT...A FLASH
FLOOD WATCH WILL LIKELY BE REQUIRED. MODELS HAVE COME INTO BETTER
AGREEMENT ON THE TIMING OF THE BACKDOOR FRONT...WHICH LOOKS TO
PUSH INTO THE NE PLAINS EARLY FRIDAY MORNING THEN WORK SOUTH AND
WEST THROUGH FRIDAY NIGHT...LIKELY AIDED BY THUNDERSTORM OUTFLOWS.
EAST CANYON/GAP WINDS ARE EXPECTED IN THE RIO GRANDE AND UPPER
TULAROSA VALLEYS LATE FRIDAY NIGHT WITH SPEEDS POSSIBLY
APPROACHING WIND ADVISORY CRITERIA FOR A FEW HOURS. FRIDAY NIGHT
LOOKS TO BE THE FORECAST PERIOD WITH THE HIGHEST HEAVY RAINFALL
POTENTIAL AND FLOOD THREAT...WITH THE FRONT ACTING AS A FOCUS AND
PROVIDING UPSLOPE ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAIN
CHAIN. HIGH TEMPERATURES WILL TREND DOWN SIGNIFICANTLY...TO BELOW
NORMAL...THROUGH SATURDAY THANKS TO RAIN-COOLING AND THE BACKDOOR
FRONT.

RAIN CHANCES WILL TREND DOWN SUNDAY AND BE MORE CONFINED TO THE
WEST CENTRAL AND SOUTHWEST MOUNTAINS AS THE UPPER HIGH NOSES IN A
BIT FROM THE EAST AND FOCUSES THE MONSOON MOISTURE PLUME FURTHER
WEST. AT THE SAME TIME...NORBERT ENTERS THE PICTURE MOVING NNE
TOWARD SOUTHERN CALIFORNIA. IT IS UNCLEAR HOW MUCH MOISTURE FROM
NORBERT WILL ENHANCE OUR RAIN CHANCES NEXT WEEK WITH THE LATEST
GFS AND ECMWF DISAGREEING ON WHERE NORBERT WILL GO. BOTH MODELS
AGREE ON A CONVECTIVE DOWNTREND TUE/WED WITH THE WESTERLIES
PUNCHING BACK IN. HIGH TEMPERATURES WILL TREND BACK UP TO NEAR OR
ABOVE NORMAL AS A RESULT.

11

&&

.FIRE WEATHER...
MONSOON MOISTURE MAKES A RETURN TO NORTHERN AND CENTRAL NEW MEXICO
WITH A VENGEANCE TODAY THROUGH AT LEAST EARLY NEXT WEEK.

MONSOON MOISTURE SURGE ON TRACK AS DEWPOINTS STEADILY RISING AT ALL
SITES OUTSIDE NORTHWEST AND FAR NORTH-CENTRAL NEW MEXICO. BEST
CHANCES FOR SCATTERED SHOWERS AND THUNDERSTORMS TODAY WILL BE IN A
SWATH FROM THE SOUTHWEST AND WEST-CENTRAL MOUNTAINS EAST AND
NORTHEASTWARD TO THE SANDIA AND MANZANO MOUNTAINS THEN NORTH TO THE
SANGRES AND NE HIGHLANDS. LOCAL WRF AND NAM12 MODELS IN GOOD
AGREEMENT THAT DRIER AIR WILL WIN OUT IN THE NW PLATEAU...TUSAS
MOUNTAINS...AND POSSIBLY THE WESTERN JEMEZ DURING THE AFTERNOON.
MOISTURE MAKES IT TO NW AND NORTH-CENTRAL PORTIONS OF STATE BY
EVENING. PREVIOUSLY MENTIONED MODELS THEN FOCUS SHOWERS AND STORMS
ALONG AND NEAR THE RIO GRANDE VALLEY THIS EVENING WITH PERHAPS AN
ORGANIZED AREA OF WIDESPREAD SHOWERS AND THUNDERSTORMS FOR THE
EASTERN PLAINS LATE TONIGHT AND FRIDAY MORNING AS THE REMNANT
CIRCULATION OF TROPICAL STORM DOLLY COMBINES WITH A BACK DOOR COLD
FRONT DROPPING SOUTH OUT OF COLORADO.

MODELS IN GOOD AGREEMENT THAT DRIER AIR ALOFT WILL PUSH INTO THE
NORTHWEST THIRD OF THE STATE FRIDAY AND REMAIN IN PLACE THROUGH
SUNDAY. SUSPECT THAT PLENTIFUL LOW LEVEL MOISTURE WILL BE IN PLACE
AND THE DRIER AIR ALOFT WILL ACT TO INCREASE INSTABILITY FOR
SCATTERED SHOWERS AND STORMS MOST AREAS. EAST REMAINS VERY ACTIVE
FRIDAY AND SATURDAY WITH SUNDAY STARTING TO APPEAR LIKE THE A
TRANSITION DAY WITH THE MOST CONVECTIVE ACTIVITY BEGINNING TO SHIFT
FROM EAST TO WEST. UPPER LEVEL MOISTURE BEGINS TO PUSH BACK UP FROM
THE SOUTHWEST SUNDAY NIGHT INTO MONDAY AND WITH AN UPPER LEVEL WAVE
IN THE MIX...EXPECTING A VERY ACTIVE DAY PRIMARILY WEST OF THE
CENTRAL MOUNTAIN CHAIN.

MODEL AGREEMENT GOES OUT THE WINDOW FOR MONDAY NIGHT AND BEYOND.
ECMWF IS SLOWER WITH UPPER LEVEL WAVE LIFTING OUT OF SE AZ/SW NM AND
KEEPS WIDESPREAD SHOWERS AND STORMS GOING THROUGH TUESDAY EVENING.
GFS THEN BRINGS A CLOSED LOW THROUGH CENTRAL CALIFORNIA TUESDAY
NIGHT AND WEDNESDAY WITH ANOTHER MONSOON SURGE FOR THE LATTER
PORTION OF NEXT WEEK. ECMWF HAS NOTHING OF THE SORT...WITH DRY NW
FLOW ALOFT IN PLACE. FORECAST CONFIDENCE REMAINS QUITE LOW FOR
TUESDAY AND BEYOND AS A RESULT.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Sep 4, 5:16 AM MDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
516 AM MDT THU SEP 4 2014

NMZ501>540-051200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
516 AM MDT THU SEP 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
OVERNIGHT...GENERALLY ACROSS CENTRAL AND WESTERN PORTIONS OF THE
AREA. STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL...SMALL HAIL AND
WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL INCREASE IN COVERAGE ON FRIDAY AND SATURDAY AS
STORM MOTION SLOWS AND A BACKDOOR FRONT PUSHES SOUTH AND WEST
ACROSS THE AREA. HEAVY RAINFALL POTENTIAL WILL BE ENHANCED DURING
THIS PERIOD WITH THE THREAT OF FLASH FLOODING...MAINLY ACROSS THE
EASTERN PLAINS AND SOUTH CENTRAL MOUNTAINS. THIS INCLUDES THE
LITTLE BEAR BURN AREA. A FLASH FLOOD WATCH MAY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

11

In the hours before

Local storm report, Sep 4, 1:48 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
148 PM MDT THU SEP 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             CIMARRON                36.51N 104.91W
09/04/2014  M1.00 INCH       COLFAX             NM   LAW ENFORCEMENT

&&

EVENT NUMBER ABQ1401149

TRM
Local storm report, Sep 4, 1:54 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
154 PM MDT THU SEP 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     HAIL             1 E CIMARRON            36.51N 104.90W
09/04/2014  E1.00 INCH       COLFAX             NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1401150

43

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 1:03 PM MDTAreal Flood AdvisoryABQLincoln117 min
Sep 4, 1:22 PM MDTAreal Flood AdvisoryABQTorrance113 min
Sep 4, 1:33 PM MDTSevere Thunderstorm WarningABQColfax42 min
Sep 4, 1:58 PM MDTSevere Thunderstorm WarningABQChaves47 min
Sep 4, 2:27 PM MDTSevere Thunderstorm WarningABQSan Miguel33 min
Sep 4, 2:59 PM MDTAreal Flood AdvisoryABQLincoln91 min
Sep 4, 3:33 PM MDTFlash Flood WatchABQ37 hr
Sep 4, 4:08 PM MDTAreal Flood AdvisoryABQColfax112 min
Sep 4, 4:31 PM MDTAreal Flood AdvisoryABQSocorro, Torrance, Valencia119 min
Sep 4, 5:23 PM MDTFlash Flood WarningABQColfax97 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.